Alert archive / Wyoming / Wind Chill Advisories in 2011

Wind Chill Advisory 7, NWS Cheyenne, WY

December 22, 2011Albany County, Wyoming

NWS Cheyenne, WY issued this wind chill advisory at Dec 22, 2011, 9:34 PM MST for Albany County, Wyoming. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2011, 9:34 PM MST (04:34 UTC)
Expired
Dec 23, 2011, 8:00 AM MST
In force
10 hr
Issued by
NWS Cheyenne, WY

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2011-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2011-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WWUS45 KCYS 230434
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
934 PM MST THU DEC 22 2011

...DANGEROUSLY COLD WIND CHILLS ACROSS THE LARAMIE VALLEY THROUGH
TONIGHT... 

.FRESH SNOWPACK BENEATH CLEAR SKIES AND LIGHT WINDS WILL ALLOW
ACTUAL AIR TEMPERATURES TO DROP INTO THE TEENS TO NEAR TWENTY
DEGREES BELOW ZERO ACROSS THE LARAMIE VALLEY THROUGH TONIGHT. THIS
WILL COMBINE WITH WINDS AROUND 5 MPH TO PRODUCE DANGEROUSLY COLD
WIND CHILLS RANGING FROM 25 TO 30 DEGREES BELOW ZERO. TEMPERATURES
SHOULD BEGIN A SLOW CLIMB LATER TONIGHT. 

WYZ115-231300-
/O.NEW.KCYS.WC.Y.0007.111223T0434Z-111223T1300Z/
LARAMIE VALLEY-
INCLUDING THE CITY OF...LARAMIE
934 PM MST THU DEC 22 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MST FRIDAY. 

* WIND CHILL VALUES...25 TO 30 DEGREES BELOW ZERO 

* IMPACTS...WIND CHILL VALUES OF THIS MAGNITUDE MAY CAUSE FROST
  BITE AND OTHER COLD RELATED ILLNESSES IF PRECAUTIONS ARE NOT
  TAKEN. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WIND CHILL IS THE TEMPERATURE YOUR BODY FEELS WHEN THE AIR
TEMPERATURE IS COMBINED WITH THE WIND SPEED. WITH WIND CHILLS IN
THE MINUS 20 TO 29 DEGREE RANGE FROSTBITE CAN OCCUR IN AS LITTLE
AS 30 MINUTES. THE MOST SUSCEPTIBLE PARTS OF THE BODY ARE THE
EXTREMITIES SUCH AS FINGERS...TOES...EAR LOBES...OR THE TIP OF
THE NOSE.

&&

$$

HAMMER/RUBIN
2 follow-up statements
754 
WWUS45 KCYS 231016
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
316 AM MST FRI DEC 23 2011

...DANGEROUSLY COLD WIND CHILLS ACROSS THE LARAMIE VALLEY THROUGH
8 AM...

.FRESH SNOWPACK BENEATH CLEAR SKIES AND LIGHT WINDS WILL ALLOW
ACTUAL AIR TEMPERATURES TO DROP INTO THE TEENS TO NEAR TWENTY
DEGREES BELOW ZERO ACROSS THE LARAMIE VALLEY THROUGH 8 AM. THIS
WILL COMBINE WITH WINDS AROUND 5 MPH TO PRODUCE DANGEROUSLY COLD
WIND CHILLS RANGING FROM 25 TO 30 DEGREES BELOW ZERO. WIND CHILLS
WILL CLIMB ABOVE CRITICAL THRESHOLDS BY AROUND 8 AM.

WYZ115-231500-
/O.EXT.KCYS.WC.Y.0007.000000T0000Z-111223T1500Z/
LARAMIE VALLEY-
INCLUDING THE CITY OF...LARAMIE
316 AM MST FRI DEC 23 2011

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 8 AM MST THIS
MORNING...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 8 AM MST THIS
MORNING. 

* WIND CHILL VALUES...25 TO 30 DEGREES BELOW ZERO

* IMPACTS...WIND CHILL VALUES OF THIS MAGNITUDE MAY CAUSE FROST 
  BITE AND OTHER COLD RELATED ILLNESSES IF PRECAUTIONS ARE NOT 
  TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WIND CHILL IS THE TEMPERATURE YOUR BODY FEELS WHEN THE AIR
TEMPERATURE IS COMBINED WITH THE WIND SPEED. WITH WIND CHILLS IN
THE MINUS 20 TO 29 DEGREE RANGE FROSTBITE CAN OCCUR IN AS LITTLE
AS 30 MINUTES. THE MOST SUSCEPTIBLE PARTS OF THE BODY ARE THE
EXTREMITIES SUCH AS FINGERS...TOES...EAR LOBES...OR THE TIP OF
THE NOSE.

&&

$$

HAHN
391 
WWUS45 KCYS 231459
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
759 AM MST FRI DEC 23 2011



WYZ115-231600-
/O.EXP.KCYS.WC.Y.0007.000000T0000Z-111223T1500Z/
LARAMIE VALLEY-
INCLUDING THE CITY OF...LARAMIE
759 AM MST FRI DEC 23 2011

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING. 

WIND CHILLS HAVE INCREASED IN THE LARAMIE VALLEY EARLY THIS
MORNING...THEREFORE...THE WIND CHILL ADVISORY IS ALLOWED TO EXPIRE
ON TIME. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Dec 22, 8:39 PM MST, 55 minutes earlier.

Area forecast discussion, Dec 22, 8:39 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
839 PM MST THU DEC 22 2011

.UPDATE...

THE MAIN FORECAST CHALLENGE FOR THE EVENING UPDATE HAS BEEN
TEMPERATURE TRENDS ACROSS THE CWA AS A BROAD SURFACE HIGH
CONTINUES TO SINK SOUTHWARD ACROSS EASTERN COLORADO. TEMPERATURES
HAVE FALLEN RAPIDLY ACROSS THE VALLEY AREAS OF SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE THIS EVENING GIVEN FRESH
SNOWPACK BENEATH CLEAR SKIES AND LIGHT WINDS. SUCH CONDITIONS HAVE
ALSO FAVORED THE DEVELOPMENT OF PATCHY FOG ACROSS THE LARAMIE AND
NORTH PLATTE RIVER VALLEYS. A REVIEW OF 00 UTC RAOB DATA AND
EVENING MODEL GUIDANCE CLEARLY INDICATES INCREASING LOW-LEVEL WARM
AIR ADVECTION AROUND H7 UPSTREAM OVER WESTERN MONTANA. THIS SHOULD
SPREAD SOUTHEAST THROUGH THE OVERNIGHT PERIOD...ALONG WITH
DOWNSLOPING WINDS. AS SUCH...WE EXPECT WINDS TO BEGIN TO INCREASE
LATER TONIGHT WITH FOG DIMINISHING AND TEMPERATURES BEGINNING A
SLOW CLIMB.

THE OTHER CONCERN IS WIND CHILL VALUES OVER THE LARAMIE VALLEY. IT
SEEMS PROBABLE THAT WIND SPEEDS AROUND 5 MPH WILL COMBINE WITH
TEMPERATURES RANGING FROM 10 TO 15 DEGREES BELOW ZERO WILL YIELD A
PERIOD OF WIND CHILLS BELOW -20F. IN FACT...LARAMIE AND HERRICK
LANE ARE ALREADY OBSERVING WIND CHILL VALUES NEAR THIS THRESHOLD.
THERE IS SOME UNCERTAINTY AS TO HOW LONG THESE CONDITIONS WILL
LAST BEFORE TEMPERATURES BEGIN TO CLIMB...BUT CONDITIONS ARE BEING
MONITORED FOR A POSSIBLE WIND CHILL ADVISORY.

HAMMER/RUBIN

&&

.PREV DISCUSSION... /ISSUED 430 PM MST THU DEC 22 2011/

AVIATION...00Z TAFS. VFR. PATCHY FOG OVERNIGHT IN THE
VALLEYS...PARTICULARLY THE LARAMIE VALLEY. RUBIN

PREV DISCUSSION... /ISSUED 222 PM MST THU DEC 22 2011/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
UPPER LOW OVER SE UTAH THIS AFTERNOON WILL CONTINUE TO SINK
SOUTHWARD TONIGHT PULLING LAST VESTIGES OF CLOUDINESS OVER FAR
SOUTHERN SECTIONS OF THE CWA WITH IT. DRY AND BENIGN WEATHER WILL
SETTLE OVER THE CWA TONIGHT AND PERSIST THROUGH SAT NIGHT WITH
UPPER RIDGING NOSING ACROSS THE REGION FROM THE SW PART OF THE
COUNTRY. TEMPS COLD AGAIN TONIGHT THOUGH SOME INCREASE IN WINDS
NEAR THE MTNS SHOULD CAUSE THEN TO EDGE UP LATER TONIGHT IN THOSE
AREAS. COLDEST AREA WILL BE THE LARAMIE VALLEY WITH TEENS BELOW
ZERO POSSIBLE TONIGHT. THIS WILL SET UP QUITE COLD WIND CHILLS
WHERE ANY BREEZE EXISTS BUT SHOULD STAY OUT OF WARNING LEVELS.
WARMER TEMPS RETURN FRIDAY BUT DUE TO SNOW COVER HAVE UNDERCUT
GUIDANCE MAXS SOMEWHAT. CONTINUED ON THE COOL SIDE SATURDAY AS
MID LEVEL TEMPS COOL SLIGHTLY AND OFFSET WARMING DOWNSLOPE FLOW.

LONG TERM...SUNDAY THROUGH THURSDAY...LONG RANGE MODELS CONTINUE
TO BE CONSISTENT THROUGH THE MIDDLE OF NEXT WEEK...SO NOT MANY
CHANGES WERE MADE TO THE LONG TERM FORECAST. UPPER LEVEL RIDGE
OVER THE WESTERN UNITED STATES IS EXPECTED TO SHIFT EASTWARD INTO
THE ROCKIES AND HIGH PLAINS...AND WEAKEN BY MONDAY. EXPECT DRY
CONDITIONS ON SUNDAY WITH TEMPERATURES THE MAIN FORECAST CONCERN.
ALTHOUGH MOS GUIDANCE SHOWED HIGHS IN THE 50S ON CHRISTMAS DAY
ACROSS THE HIGH PLAINS YESTERDAY...GUIDANCE HAS LOWERED MAX TEMPS
BY 5 DEGREES TODAY PROBABLY DUE TO THE SNOWPACK ACROSS THE AREA
AFTER LAST NIGHTS WINTER WEATHER SYSTEM. EXPECT SURFACE RADIATIONAL
COOLING DUE TO THE SNOWPACK TO IMPACT MAX AND MIN TEMPERATURES
INTO EARLY NEXT WEEK...ESPECIALLY WEST OF THE LARAMIE RANGE IN THE
MORE SHELTERED VALLEYS. KEPT MAX TEMPERATURES IN THE 30S TO MID
40S WITH LOWS IN THE SINGLE DIGITS AND TEENS. DOES NOT APPEAR
HOLIDAY TRAVEL WILL BE IMPACTED THIS WEEKEND AND EARLY NEXT WEEK
WITH GENERALLY DRY CONDITIONS. HOWEVER...WINDS WILL INCREASE FROM
THE WEST INTO EARLY NEXT WEEK POSSIBLY IMPACTING TRAVEL. MODELS
INDICATE THE SYNOPTIC PATTERN BECOMING MORE ZONAL NEXT WEEK...WITH
SEVERAL PROGRESSIVE UPPER LEVEL TROUGHS PUSHING ACROSS SOUTHEAST
WYOMING AND WESTERN NEBRASKA. OUTSIDE OF A FEW MOUNTAIN SNOW
SHOWERS...EXPECT GENERALLY DRY WEATHER ACROSS THE REGION MONDAY
NIGHT THROUGH LATE WEDNESDAY. STRONG WINDS WILL BECOME THE
PRIMARY FORECAST CONCERN NEXT WEEK WITH THE STRONGEST WINDS LIKELY
BEGINNING TUESDAY NIGHT AS A STRONG LEE-SIDE TROUGH INTENSIFIES
ACROSS THE HIGH PLAINS. MAY NEED HIGH WIND HEADLINES FOR MOST OF
WYOMING AND WIND ADVISORIES FOR WESTERN NEBRASKA DUE TO A STEEP
LLVL PRESSURE GRADIENT AND 700MB WINDS INCREASE TO 65 KNOTS
TUESDAY THROUGH THURSDAY. HIGH WINDS ARE POSSIBLE ON MONDAY...BUT
CURRENT MODELS INDICATE WINDS NEAR THE SURFACE WILL BE 15 TO 20
KNOTS LIGHTER COMPARED TO LATER IN THE WEEK. SO THE HIGH WIND
EVENT MONDAY MAY BE CONFINED TO THE WIND PRONE AREAS OF SOUTHEAST
WYOMING WITH 30 TO 40 KNOT GUSTS ELSEWHERE. TEMPERATURES ARE
EXPECTED TO SLOWLY WARM INTO THE 40S TO LOW 50S NEXT WEEK...BUT
MAY REMAIN IN THE 30S WEST OF THE LARAMIE RANGE.

FURTHER OUT...MODELS IN DECENT AGREEMENT THROUGH THE END OF NEXT
WEEK AND INTO NEXT WEEKEND SHOWING WINDY CONDITIONS CONTINUING AS A
STRONG COLD FRONT SLOWLY PUSHES SOUTH INTO WYOMING FROM THE
PACIFIC NORTHWEST LATE NEXT WEEK. DO NOT EXPECT A STORMY PATTERN
ACROSS THE AREA WITH DOWNSLOPE WEST TO NORTHWEST WINDS CONTINUING
THROUGH FRIDAY...ALTHOUGH SLIGHTLY COOLER TEMPERATURES ARE
EXPECTED.

AVIATION...18Z TAF ISSUANCE...STORM SYSTEM HAS PUSHED SOUTHWARD
INTO SOUTHERN COLORADO AND NEW MEXICO THIS MORNING WITH IMPROVING
CONDITIONS ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA. THERE
ARE SOME LOCALIZED AREAS OF LOW CIGS AND FOG...MAINLY ALONG THE
LARAMIE RANGE WITH IFR CIGS AT KCYS EXPECTED TO CONTINUE THROUGH
NOON. THESE CLOUDS WILL DISSIPATE IN THE AFTERNOON WITH WIDESPREAD
VFR CONDITIONS EXPECTED AND LIGHT WINDS INTO TONIGHT.

FIRE WEATHER...NO CONCERNS EXPECTED THROUGH THE WEEKEND AS
TEMPERATURES WILL BE COOL TO MILD WITH FUELS NON-CRITICAL. SOME
PERIODS OF GUSTY WINDS VICINITY OF THE MTNS OVER THE WEEKEND WITH
OTHERWISE DRY WEATHER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Dec 22, 10:30 AM MST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MST THU DEC 22 2011

WYZ101>119-231415-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1030 AM MST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY SOUTHWEST WINDS SHOULD OCCUR AT TIMES OVER AND AROUND THE
MOUNTAINS ON MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231415-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1030 AM MST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Dec 22, 7:25 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 PM MST THU DEC 22 2011

WYZ101-108-115-230700-
CONVERSE COUNTY LOWER ELEVATIONS-GOSHEN COUNTY-LARAMIE VALLEY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...TORRINGTON...
LARAMIE
725 PM MST THU DEC 22 2011

...AREAS OF FOG OVERNIGHT...

WATCH FOR AREAS OF FOG...LOCALLY DENSE WITH VISIBILITIES AT OR
BELOW ONE-QUARTER OF A MILE...OVERNIGHT TONIGHT.

IF YOU ARE DRIVING AND ENCOUNTER FOG...PARTICULARLY DENSE FOG...
PLEASE SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS AND ALLOW FOR EXTRA
TRAVEL TIME TO SAFELY REACH YOUR DESTINATION.

RUBIN

Nearby

Wind Chill Advisories in Wyoming, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.